1.Serviço de Imunoalergologia, Hospital de Dona Estefânia, Centro Hospitalar de Lisboa Central, EPE, Lisboa;
2. Serviço de Dermatologia, Hospital CUF, Lisboa
- EACCI Congress 2016, 11-15/06/2016, Vienna (Poster)
INTRODUCTION: Acute generalized exanthematous pustulosis (AGEP) is a rare cutaneous reaction, characterized by the abrupt development of numerous nonfollicular sterile pustules arising on a diffuse erythematous area; fever and peripheral blood leukocytosis are usually present. The majority of cases (approximately 90%) are secondary to drugs, most often antibiotics (B-lactams and macrolides). The Naranjo Scale classifies the probability of an adverse drug reaction.
CASE REPORT: A 76-years-old female patient, with several comorbidities, was admitted to the Nephrology Department because of an acute exacerbation of her end-stage kidney disease and a rash that had appeared one week earlier. The dermatosis was characterized by hundreds of nonfollicular pinhead-sized pustules, involving the trunk and limbs, with flexural accentuation and some resolutory desquamation areas. Twelve days prior to the admission she had been prescribed a seven-day course of amoxicillin and clavulanate (A+C) for a gout tophus infection. There was no prior history of drug allergy. Naranjo Scale score was 7, suggesting a probable adverse drug reaction. Laboratory results revealed leukocytosis with a neutrophil count over 29x109/L. Punch biopsy from pustules was performed, showing perivascular infiltration in the dermis, with epidermal spongiosis and exocytosis, which are histopathological features typical of AGEP. Treatment with topical and oral corticosteroids was instituted, with complete resolution of the rash after six days and no residual lesions.
DISCUSSION: Clinical and histopathological findings of this case were diagnostic of AGEP. Although this is a self-limiting condition, corticosteroids may have shortened the course of disease. The acute skin eruption after the intake of A+C together with clinical improvement after drug withdrawal and a calculated Naranjo score of 7, allow to presume an etiological diagnosis. Patch testing and/or lymphocyte transformation test could be useful to the ultimately confirm the diagnosis.
Palavras-chave: Acute generalized exanthematous pustulosis, rash, amoxicillin and clavulanate